Format

Send to

Choose Destination
Acta Paediatr. 1997 Dec;86(12):1337-9.

Life-threatening effects of discontinuing inhaled nitric oxide in children.

Author information

1
Paediatric Intensive Care Unit, Gregorio Marañón General University Hospital, Madrid, Spain.

Abstract

We treated 40 children, aged between 15 d and 17 y, diagnosed with acute respiratory distress syndrome and/or pulmonary hypertension, with inhaled nitric oxide. The most frequent underlying diagnosis associated with ARDS were bronchopneumonia (eight), cardiac surgery (five), and sepsis (three). Pulmonary hypertension was secondary to cardiomyopathy in 2 patients and occurred in the postoperative period of cardiac surgery in 17 patients--the most frequent were ventricular septal defect (5), transposition of great arteries (4), and atrioventricular septal defect (3). In 11 patients, sudden discontinuation of nitric oxide induced a decrease in oxygenation associated in some of the patients with an increase in pulmonary artery pressure. In two patients discontinuation of nitric oxide induced severe pulmonary hypertension, extreme bradycardia and hypoxaemia, which required cardiopulmonary resuscitation. When exogenous nitric oxide is abruptly interrupted, hypoxaemia and pulmonary hypertension are found in some patients, due to a decrease in the nitric oxide concentration in the pulmonary circulation. This may be caused by the exogenous nitric oxide administration that may have inhibited endogenous production. We recommend making a progressive withdrawal of inhaled nitric oxide to avoid the side effects observed in the sudden discontinuation.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center